Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 62, NWS Goodland, KS

September 9, 2015Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Sep 9, 2015, 6:36 PM CDT for Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2015, 6:36 PM CDT (23:36 UTC)
Expired
Sep 9, 2015, 9:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Thomas County, KS

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WGUS53 KGLD 092336
FFWGLD
KSC193-100230-
/O.NEW.KGLD.FF.W.0062.150909T2336Z-150910T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM CDT WED SEP 9 2015

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN THOMAS COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 930 PM CDT
    
* AT 635 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES AROUND 2 INCHES 
  OF RAIN HAVE FALLEN WITH HEAVY RAIN CONTINUING TO FALL IN THE 
  SAME AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COLBY...OAKLEY...LEVANT...MENLO...MINGO AND HALFORD. 

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 41 AND 75.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3913 10073 3913 10085 3924 10136 3947 10126
      3936 10072

$$

JRM
2 follow-up statements
085 
WGUS73 KGLD 100013
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM CDT WED SEP 9 2015

KSC193-100230-
/O.CON.KGLD.FF.W.0062.000000T0000Z-150910T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-
713 PM CDT WED SEP 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
SOUTHERN THOMAS COUNTY...

AT 708 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES OF 2 TO 6 INCHES 
OF RAIN HAD FALLEN ACROSS THE AREA...WITH ADDITIONAL RAIN EXPECTED 
THROUGH 8 PM CDT. THE HEAVIEST RAIN HAS FALLEN SOUTH OF INTERSTATE 
70 AND NORTH OF COUNTY ROAD H. IN THIS AREA...SIGNIFICANT FLOODING 
OF RURAL ROADS IS EXPECTED IN THIS AREA THROUGH THE EVENING. IF 
FLOODING IS OBSERVED...DO NOT ATTEMPT TO CROSS AND NOTIFY LOCAL LAW 
ENFORCEMENT.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LEVANT AND MINGO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3913 10073 3913 10085 3924 10136 3947 10126
      3936 10072

$$

JRM
964 
WGUS73 KGLD 100230
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
930 PM CDT WED SEP 9 2015

KSC193-100240-
/O.EXP.KGLD.FF.W.0062.000000T0000Z-150910T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-
930 PM CDT WED SEP 9 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN THOMAS COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3913 10073 3913 10085 3924 10136 3947 10126
      3936 10072

$$

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:29 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 9, 3:29 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT WED SEP 9 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 1247 PM MDT WED SEP 9 2015

SHORTWAVE TROUGH EMBEDDED IN NORTHWEST FLOW ALOFT AND CONVERGENCE
BOUNDARY AT THE SURFACE WILL RESULT IN WIDELY SCATTERED
THUNDERSTORMS THROUGH THIS EVENING. STORMS WILL MOVE EAST INTO A
FAVORABLE ENVIRONMENT WHERE SHEAR/INSTABILITY SUPPORT POTENTIAL
FOR A SUPERCELL...BUT RATHER WEAK SYNOPTIC SCALE FORCING WILL
LIMIT COVERAGE. STORMS WILL GRADUALLY DIMINISH THROUGH THE EVENING
WITH LOSS OF SURFACE HEATING. A SIMILAR SET UP WILL OCCUR TOMORROW
WITH ANOTHER SHORTWAVE IN THE NORTHWEST FLOW ALOFT...BUT THE
SURFACE BOUNDARY FOR POTENTIAL INITIATION WILL BE FURTHER SOUTH
AND MAY LIE JUST OUTSIDE OF THE FORECAST AREA. SHEAR AND
INSTABILITY PARAMETERS HOWEVER WILL BE QUITE FAVORABLE SHOULD
THINGS DEVELOP A LITTLE FURTHER NORTH. TEMPERATURES WILL CONTINUE
TO BE ABOVE NORMAL.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 229 PM MDT WED SEP 9 2015

ANOTHER QUICK MOVING SHORTWAVE EMBEDDED WITHIN NORTHWEST FLOW WILL
ROTATE OUT OF THE NORTHERN PLAINS...WITH WEAK FORCING OVERSPREADING
OUR CWA THURSDAY NIGHT AS COLD FRONT DROPS SOUTH ACROSS REGION.
MOISTURE RETURN IS LIMITED AND WITH WEAK LIFT CONFIDENCE IN COVERAGE
IS LOW. STRONGEST PRECIP SIGNAL IS THURSDAY EVENING IN OUR FAR
EAST...AND REALLY OUTSIDE OUR CWA. I KEPT 20-30 POPS IN PLACE AND
SHOWED A SOUTHERLY TRANSITION. SOME GUIDANCE IS SHOWING ADDITIONAL
SHOWER DEVELOPMENT FRIDAY WITH COLD POOL ALOFT AND STEEP LOW LEVEL
LAPSE RATES. LARGE SCALE PATTERN SEEMS TO FAVOR SUBSIDENCE AND
CONFIDENCE WAS TOO LOW TO CARRY SLIGHT CHANCE POPS PAST FRIDAY
MORNING. WILL MONITOR...BUT DOES NOT APPEAR TO BE A SIGNIFICANT
PRECIP EVENT EVEN IF IT DOES OCCUR (SPRINKLES MORE LIKELY BASED ON
MOISTURE PROFILES). BELOW NORMAL TEMPERATURES WILL ARRIVE BEHIND
THIS FRONT FRIDAY WITH HIGHS IN THE 70S.

SATURDAY-MONDAY...WARM AND DRY PATTERN RETURNS WITH H5 RIDGE AXIS
TRANSITIONING OVER THE CENTRAL ROCKIES/NORTHERN PLAINS. EXPECT A
RETURN TO SEASONAL HIGHS IN THE MID 80S BY SUNDAY. GUIDANCE SHOWING
STRONGER WAA ASSOCIATED WITH LEE TROUGH BUILDING IN RESPONSE TO
WESTERLY FLOW. HIGHS MONDAY APPEAR TO BE ABOVE NORMAL AT LEAST
AROUND 90F...IF NOT THE MID 90S BASED ON ADVERTISED AIR MASS ALOFT.

TUESDAY-WEDNESDAY...TROUGH WILL BEGIN TO BUILD ACROSS THE WESTERN US
WITH PATTERN ALOFT BECOMING PROGRESSIVE AND OUT OF THE SW. ANOTHER
HOT DAY IS EXPECTED TUESDAY BEFORE HEIGHT FALLS AND SHIFT IN TROUGH
AXIS RESULTS IN A TREND BACK TOWARDS SEASONAL HIGHS WEDNESDAY.
REGARDING PRECIP CHANCES...PROGRESSIVE FLOW/EMBEDDED WAVES NOT
SHOWING A LOT OF CONSISTENCY RUN TO RUN. SLOWLY APPROACHING COLD
FRONT TUESDAY NIGHT THROUGH WEDNESDAY COINCIDES WITH INCREASED BL
MIXING RATIOS AND INSTABILITY ALONG TROUGH AXIS...AND THERE IS
ENOUGH OF A PRECIP SIGNAL IN EXTENDED GUIDANCE TO KEEP 20-30 POPS
IN PLACE DESPITE UNCERTAINTY IN TIMING/POSITION OF BEST FORCING
ALOFT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1122 AM MDT WED SEP 9 2015

WIDELY SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP EARLY THIS
AFTERNOON WITH A SHORTWAVE IN THE NORTHWEST FLOW ALOFT AND
CONVERGENCE ALONG A SURFACE BOUNDARY SLIPPING IN FROM COLORADO.
SHEAR AND INSTABILITY PARAMETERS SUGGEST A MARGINAL RISK FOR A
SEVERE STORM OR TWO...BUT COVERAGE WILL BE LIMITED BY THE WEAK
FORCING ALOFT. WILL CARRY A VCTS AT BOTH KGLD AND KMCK THROUGH THE
AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...DR
AVIATION...024
Hazardous weather outlook, Sep 9, 11:26 AM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT WED SEP 9 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT WED SEP 9 2015 /1126 AM CDT WED SEP 9 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING ALONG A MCCOOK NEBRASKA TO BURLINGTON COLORADO LINE.
THERE IS A MARGINAL RISK FOR A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF QUARTERS OR WIND GUSTS UP TO 60
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
NIGHT. A FEW MARGINALLY SEVERE STORMS CANNOT BE RULED OUT. HAIL
AND GUSTY WIND WILL BE POSSIBLE WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 9, 2:54 PM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM CDT WED SEP 9 2015

KSZ002-092045-
RAWLINS KS-
254 PM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAWLINS COUNTY UNTIL 345
PM CDT...

AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF MCDONALD...OR 14 MILES WEST OF ATWOOD...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ATWOOD...MCDONALD...BLAKEMAN AND BEARDSLEY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3979 10086 3957 10095 3957 10108 3968 10141
      3971 10141 3986 10136
TIME...MOT...LOC 1954Z 286DEG 17KT 3975 10130

024
Local storm report, Sep 9, 4:32 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
332 PM MDT WED SEP 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 NW CAMBRIDGE          40.32N 100.22W
09/09/2015  E0.88 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

TLYNCH
Special weather statement, Sep 9, 5:05 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM CDT WED SEP 9 2015

KSZ014-015-029-092245-
GOVE KS-THOMAS KS-SHERIDAN KS-
505 PM CDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOVE...SOUTHEASTERN
THOMAS AND SOUTHWESTERN SHERIDAN COUNTIES UNTIL 545 PM CDT...

AT 505 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF OAKLEY...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRINNELL...MINGO AND ANGELUS.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 60 AND
75...AND BETWEEN MILE MARKERS 81 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3904 10053 3913 10079 3913 10083 3919 10102
      3938 10096 3923 10045
TIME...MOT...LOC 2205Z 284DEG 19KT 3926 10090

BULLER
Local storm report, Sep 9, 6:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT WED SEP 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     OAKLEY                  39.13N 100.85W
09/09/2015  M80 MPH          LOGAN              KS   ASOS

&&

TLYNCH
Local storm report, Sep 9, 6:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
517 PM MDT WED SEP 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

TLYNCH
Local storm report, Sep 9, 6:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT WED SEP 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             6 W GRINNELL            39.11N 100.74W
09/09/2015  E0.88 INCH       GOVE               KS   TRAINED SPOTTER

            SPOTTER REPORTED NICKEL SIZED HAIL EAST OF OAKLEY.

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:01 PM CDTSevere Thunderstorm WarningGLDGove29 min
Sep 9, 2:54 PM CDTSpecial Weather StatementGLDRawlins51 min
Sep 9, 3:35 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas55 min
Sep 9, 4:16 PM CDTTornado WarningGLDThomas32 min
Sep 9, 4:52 PM CDTSevere Thunderstorm WarningGLDRawlins, Sheridan, Thomas53 min
Sep 9, 5:05 PM CDTSpecial Weather StatementGLDSheridan40 min
Sep 9, 5:24 PM CDTSevere Thunderstorm WarningGLDThomas66 min
Sep 9, 5:28 PM CDTFlash Flood WarningGLDRawlins, Thomas3 hr
Sep 9, 5:59 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas61 min
Sep 9, 6:43 PM CDTSpecial Weather StatementGLDThomas47 min

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.